Article Text

PDF

Co-trimoxazole induced acute thrombocytopenic purpura
  1. D Papaioannides1,
  2. C Bouropoulos2,
  3. P Korantzopoulos1
  1. 1Department of Medicine, Arta General Hospital, Arta, Greece
  2. 2Department of Urology, Arta General Hospital
  1. Correspondence to:
 Dr D Papaioannides, PO Box 92, 47100 Arta, Greece; 
 gnnartas{at}art.forthnet.gr

Statistics from Altmetric.com

A 58 year old man presented to the emergency department with rhinorrhagia, haematuria, and generalised petechiae and ecchymoses (fig 1). Two weeks before his admission, a 10 day course of co-trimoxazole double strength tablets (trimethoprim 160 mg and sulfamethoxazole 800 mg) twice daily was prescribed as treatment for a urinary tract infection caused by E coli. He stopped taking the drugs on his physician’s advice two days before completion of treatment after he noticed easy bruising. The subsequent development of extensive purpuric lesions and rhinorrhagia brought him to the hospital. His medical history was notable only for moderate prostatic enlargement. On admission, his spleen was not palpable. A peripheral blood sample revealed a very low platelet count (<5×109/l) and a normal white blood cell count, leucocyte differential cell count, and haemoglobin level. The fibrinogen concentration, prothrombin time, partial thromboplastin time, and results of the patient’s biochemistry tests were also normal. A search for antinuclear antibodies and anti-HIV antibodies was negative. Serological tests for Epstein–Bar virus, cytomegalovirus, mycoplasma, and toxoplasma were also negative. A bone marrow study revealed plentiful megakaryocytes of increased size. The co-trimoxazole treatment was considered the probable cause of the syndrome and the patient was given oral prednizolone treatment at a dose of 1 mg/kg daily. The thrombocytopenia and the accompanying clinical manifestations resolved in the next two weeks and the patient was discharged with a tapering four week course of oral prednisolone and has remained well since.

The use of certain drugs can induce thrombocytopenia by suppressing the production of platelets or by increasing the consumption of peripheral platelets by an immune mediated mechanism. In the case described here, the normal bone marrow excludes a myelosuppressive aetiology. Thrombocytopenia is an uncommon but serious side effect of the antimicrobial combination of trimethoprim and sulfamethoxazole.1,2 Thirty one cases in seven years, including two deaths, have been reported to the Australian Drug Reactions Registry.1 Female patients were affected twice as frequently as male patients. In 70% of the patients platelets counts were 20×109/l or less. Thrombocytopenia that is associated with this drug may occur at any age. Interference with folate metabolism has been postulated.2 The drug has also been postulated to induce an autoantibody by acting as a hapten and there have been reports in which the serum has been shown to contain an anti-platelet autoantibody requiring sulfamethoxazole or co-trimoxazole for activity.2

With drug induced immune thrombocytopenia, bleeding usually appears abruptly and may be of life threatening severity. Severe thrombocytopenia usually develops within hours in sensitised patients ingesting the drug3; however, a minimum of six to seven days are required to start a primary immune response in people taking the drug for the first time. Some patients receiving long term treatment with a drug do not develop thrombocytopenia for months or years, a characteristic that seems more dependent on the host than the type of the drug. Recovery can usually be expected upon withdrawal of the drug. In severe and symptomatic drug induced immune thrombocytopenia, treatment with systemic corticosteroids or high dose intravenous immunoglobulin may be effective in correcting the thrombocytopenia.3 Emergency treatment for life threatening bleeding consists of platelet transfusion, high doses of corticosteroids (for example, 1 g methylprednisolone) given intravenously and intravenous immunoglobulin (1 g/kg daily for two days). Co-trimoxazole is often recommended as first line treatment for urinary tract infections, bronchitis, sinusitis, and as a prophylaxis and treatment for Pneumocystis carinii pneumonia. Practitioners should be aware of this rare adverse effect of co-trimoxazole and closely observe patients for cutaneous manifestations and bleeding attributable to thrombocytopenia in order to withdraw the drug promptly.

Figure 1

Diffuse petechiae in the legs of the patient.

REFERENCES

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.